Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 23, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at May 29, 2019, 4:38 PM EDT for Luzerne County, Pennsylvania. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 4:38 PM EDT (20:38 UTC)
- Expired
- May 29, 2019, 4:50 PM EDT
- In force
- 12 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 132 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:10 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950
WFUS51 KBGM 292038
TORBGM
PAC079-292100-
/O.NEW.KBGM.TO.W.0023.190529T2038Z-190529T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
438 PM EDT Wed May 29 2019
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Southeastern Luzerne County in northeastern Pennsylvania...
* Until 500 PM EDT.
* At 437 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Freeland, or 8 miles northeast of Hazleton, moving
east at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Luzerne County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4092 7598 4099 7599 4111 7598 4110 7576
4109 7577 4105 7577 4103 7576 4103 7574
4101 7574 4098 7583 4095 7591
TIME...MOT...LOC 2037Z 269DEG 49KT 4104 7586
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MJM1 follow-up statement
124
WWUS51 KBGM 292050
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
450 PM EDT Wed May 29 2019
PAC079-292059-
/O.CAN.KBGM.TO.W.0023.000000T0000Z-190529T2100Z/
Luzerne PA-
450 PM EDT Wed May 29 2019
...THE TORNADO WARNING FOR SOUTHEASTERN LUZERNE COUNTY IS
CANCELLED...
The storm which prompted the tornado warning has moved out of the
area. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM EDT for northeastern
Pennsylvania.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Luzerne county.
LAT...LON 4092 7598 4099 7599 4111 7598 4110 7576
4109 7577 4105 7577 4103 7576 4103 7574
4101 7574 4098 7583 4095 7591
TIME...MOT...LOC 2048Z 269DEG 49KT 4104 7564
$$
MJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 29, 3:06 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 29, 3:06 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019
.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
3 PM update...
A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.
The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.
Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.
Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.
Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.
130 PM update...
A tornado watch is in effect for Luzerne County until 8 PM EDT.
1025 AM update...
A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.
We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.
Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.
Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.
Temperatures through the period will generally remain below
normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.
MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.
A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.
Outlook...
Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Friday night...Mainly VFR.
Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
047-048-072.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJPHazardous weather outlook, May 29, 1:41 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 141 PM EDT Wed May 29 2019 NYZ009-015>018-022-023-025-036-037-044>046-057-301745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-055-056-062-PAZ038>040-301745- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- 141 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and scattered thunderstorms are expected to pass through the area this afternoon into early evening. A few storms may contain damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-048-072-301745- Wyoming-Lackawanna-Pike-Southern Wayne- 141 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Another round of thunderstorms is expected this afternoon through evening. In addition to posing the threat for flash flooding, there is an enhanced risk for some thunderstorms to be severe with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ047-301745- Luzerne- 141 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An additional round of showers and embedded thunderstorms is expected late Thursday afternoon into evening. Locally heavy rainfall may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 3:02 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG NANTICOKE 41.20N 76.00W
05/29/2019 LUZERNE PA 911 CALL CENTER
WIRES DOWN IN ROADWAY WITH POLE SNAPPED.
&&
BJGLocal storm report, May 29, 3:24 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL MOOSIC 41.36N 75.70W
05/29/2019 E0.75 INCH LACKAWANNA PA SOCIAL MEDIA
&&
BJGLocal storm report, May 29, 3:27 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG SLOCUM 41.13N 76.05W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR MUD POND
&&
BJGLocal storm report, May 29, 3:41 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 E FEYS GROVE 41.09N 75.99W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL
&&
BJGLocal storm report, May 29, 3:48 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 2 NNE SPENCERS CORNERS 41.63N 75.55W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP
&&
BJGLocal storm report, May 29, 4:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 4 NNW CARBONDALE 41.62N 75.53W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREES DOWN NEAR CRYSTAL LAKE ROAD AND OLD BAKER ROAD
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:29 PM EDT | Special Weather Statement | BGM | Pike | 46 min |
| May 29, 3:29 AM EDT | Flash Flood Watch | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 15 hr |
| May 29, 2:00 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| May 29, 2:06 PM EDT | Special Weather Statement | BGM | Luzerne | 39 min |
| May 29, 2:32 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna | 43 min |
| May 29, 2:41 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 49 min |
| May 29, 2:51 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 24 min |
| May 29, 3:06 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 114 min |
| May 29, 3:19 PM EDT | Tornado Warning | BGM | Luzerne | 26 min |
| May 29, 3:27 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne | 33 min |
| May 29, 3:30 PM EDT | Tornado Warning | BGM | Wyoming | 30 min |
| May 29, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 33 min |
| May 29, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 42 min |
| May 29, 4:24 PM EDT | Areal Flood Advisory | BGM | Luzerne | 2 hr |
| May 29, 4:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna | 2 hr |
| May 29, 4:48 PM EDT | Flash Flood Warning | BGM | Luzerne | 61 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.